North Dakota, 2015

Tornado and Hail in North Dakota, June 24, 2015

June 24, 2015 · NWS BIS · 6 events in 3 counties and zones

A persistent upper level jet combined with ample low level moisture to produce isolated severe thunderstorms over west central North Dakota. The largest hail was in Mercer County where half dollar size hail fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A persistent upper level jet combined with ample low level moisture to produce isolated severe thunderstorms over west central North Dakota. The largest hail was in Mercer County where half dollar size hail fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 24, 4:31 PM MST, 59 minutes earlier.

Area forecast discussion, Jun 24, 4:31 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM CDT WED JUN 24 2015

.UPDATE...
ISSUED AT 628 PM CDT WED JUN 24 2015

GIVEN RADAR TRENDS THROUGH 2330 UTC...AND A CONSENSUS OF THE 20-22
UTC HRRR ITERATIONS AND 18 UTC NAM/GFS...DECREASED POPS
SIGNIFICANTLY WITH THIS UPDATE FOR THE REMAINDER OF THE EVENING
AND OVERNIGHT. ALSO...WITH MINIMAL TEMPERATURE AND DEWPOINT
SPREADS EXPECTED TONIGHT WITH CALM WINDS AND CLEAR SKIES...ADDED A
MENTION OF FOG INTO THURSDAY MORNING.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)

ISSUED AT 300 PM CDT WED JUN 24 2015

THE MAIN FORECAST FOCUS HAS SHIFTED TO PRECIPITATION POTENTIAL
TOMORROW.

QUASI ZONAL FLOW ALOFT WILL CONTINUE TO DIRECT A SERIES OF MID
LEVEL SHORTWAVES INTO THE NORTHERN PLAINS THROUGH THE NEAR TERM.

THE 12 UTC MODEL CYCLE GREATLY DOWNPLAYS THE POTENTIAL FOR
ANOTHER ROUND OF CONVECTION TO FIRE AFTER MIDNIGHT AS THE NEXT MID
LEVEL SHORTWAVE...CURRENTLY NEAR THE IDAHO PANHANDLE...MOVES INTO
THE DAKOTAS. IN FACT...THE 12 UTC NAM/GEM REGIONAL ARE THE TWO
MOST INSISTENT THAT CONVECTION WILL FIRE...AND THEY DO NOT
INITIATE UNTIL AFTER NOON TOMORROW. CONVECTIVE TRENDS WILL NEED TO
BE MONITORED CLOSELY OVER THE NEXT 24 HOURS TO ADJUST THE
BROADBRUSHED PRECIPITATION CHANCES CURRENTLY IN THE FORECAST FROM
MIDNIGHT THROUGH TOMORROW AFTERNOON.

FINALLY...IT IS WORTH NOTING THAT EVEN WITH HIGH UNCERTAINTY...THERE
IS AVERAGE CONFIDENCE THAT STORMS WILL NOT BE SEVERE.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)

ISSUED AT 300 PM CDT WED JUN 24 2015

MAIN HIGHLIGHT IN THE LONG TERM PERIOD CONTINUES TO BE
DIMINISHING CONVECTIVE CHANCES INTO THE WEEKEND ALONG WITH A NICE
WARMING TREND.

WEST/NORTHWEST FLOW ALOFT THURSDAY NIGHT TRANSITIONS TO MODERATE
NORTHWESTERLY THROUGH THE REMAINDER OF THE PERIOD AS AN UPPER
LEVEL RIDGE AMPLIFIES AND BUILDS EAST INTO THE ROCKIES. THURSDAY
EVENING CONTINUES TO SEE MODEST SHEAR/INSTABILITY OVER THE
SOUTHWEST WITH 0-6 KM BULK SHEAR NEAR 40KTS AND CAPE VALUES ~1-1.5
KJ/KG. THIS WILL BRING A MARGINAL SEVERE THREAT THAT SHOULD BE
OVER BY SUNDOWN AND THE MAJORITY OF ACTIVITY REMAINING TO OUR
SOUTH.

THE APPROACHING UPPER LEVEL RIDGE WILL BRING WAA INTO THE
REGION...ALLOWING DAYTIME HIGHS IN THE 80S TO LOWER 90S OVER THE
WEEKEND AND INTO EARLY NEXT WEEK.

CANNOT DISCOUNT THUNDERSTORMS ENTIRELY THIS WEEKEND AND NEXT WEEK
AS ANY RIDGE RIDER WAVE/EMBEDDED IMPULSE COULD BRING A CHANCE FOR
SHOWERS/STORMS ANY GIVEN DAY. OVERALL PATTERN SUGGESTS
ISOLATED/LOW CHANCES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 628 PM CDT WED JUN 24 2015

ANY REMAINING ISOLATED THUNDERSTORMS ACROSS WESTERN AND CENTRAL
NORTH DAKOTA THIS EVENING WILL BEGIN TO FADE WITH SUNSET. FOG IS
POSSIBLE ACROSS THE AREA TONIGHT...HOWEVER...THE IMPACTS TO ANY
ONE TERMINAL REMAIN SOMEWHAT UNCERTAIN. FOR NOW...INTRODUCED MVFR
VISIBILITIES TO MOST TERMINALS AFTER 08 UTC.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AYD
SHORT TERM...SCHECK
LONG TERM...NH
AVIATION...AYD
Hazardous weather outlook, Jun 24, 4:25 PM MST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
625 PM CDT WED JUN 24 2015

NDZ001>005-009>013-017>023-025-031>033-036-037-040-041-043-044-
047-048-050-051-252330-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-KIDDER-STUTSMAN-SLOPE-
HETTINGER-BOWMAN-ADAMS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
625 PM CDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. SEVERE WEATHER
IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES CONTINUE ON THURSDAY. SOME STORMS MAY BE
STRONG...PARTICULARLY OVER SOUTHWEST NORTH DAKOTA.

OCCASIONAL CHANCES FOR THUNDERSTORMS CONTINUE OVER THE WEEKEND
AND INTO EARLY NEXT WEEK. AT THIS TIME AERIAL COVERAGE OF STORMS
WILL BE SMALL...AND THE THREAT FOR SEVERE WEATHER REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ034-035-042-045-046-252330-
MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
625 PM CDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES CONTINUE ON THURSDAY. SOME STORMS MAY BE
STRONG...PARTICULARLY OVER SOUTHWEST NORTH DAKOTA.

OCCASIONAL CHANCES FOR THUNDERSTORMS CONTINUE OVER THE WEEKEND
AND INTO EARLY NEXT WEEK. AT THIS TIME AERIAL COVERAGE OF STORMS
WILL BE SMALL...AND THE THREAT FOR SEVERE WEATHER REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

In the hours before

Special weather statement, Jun 24, 12:27 PM MST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
227 PM CDT WED JUN 24 2015

NDZ025-037-242015-
STUTSMAN-FOSTER-
227 PM CDT WED JUN 24 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN STUTSMAN
AND FOSTER COUNTIES...

AT 227 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 8 MILES SOUTHEAST OF NEW ROCKFORD TO 6 MILES WEST OF
PINGREE...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
CARRINGTON...KENSAL...GLENFIELD...SPIRITWOOD LAKE...BORDULAC...GRACE
CITY...PINGREE...MCHENRY...COURTENAY...MELVILLE...EDMUNDS...BARLOW
AND JUANITA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4709 9923 4759 9923 4758 9850 4734 9850
      4733 9847 4725 9846 4707 9848
TIME...MOT...LOC 1927Z 265DEG 27KT 4758 9904 4717 9905

HEINERT
Special weather statement, Jun 24, 1:49 PM MST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
349 PM CDT WED JUN 24 2015

NDZ037-242115-
STUTSMAN-
349 PM CDT WED JUN 24 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL STUTSMAN COUNTY...

AT 348 PM CDT...A STRONG THUNDERSTORM WAS NEAR SPIRITWOOD...OR 5
MILES NORTHEAST OF JAMESTOWN...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

TRAVELERS BETWEEN JAMESTOWN AND VALLEY CITY WILL BE IMPACTED FROM
THIS STORM. BE PREPARED FOR REDUCED VISIBILITIES IN HEAVY RAIN AND
GUSTY WINDS.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN AND SPIRITWOOD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4685 9876 4703 9886 4707 9847 4706 9846
      4698 9847 4698 9844 4684 9844 4683 9845
TIME...MOT...LOC 2048Z 267DEG 23KT 4695 9860

HEINERT
Special weather statement, Jun 24, 4:51 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
551 PM MDT WED JUN 24 2015

NDZ018-250015-
DUNN ND-
551 PM MDT WED JUN 24 2015

...A LINE OF THUNDERSTORMS WILL AFFECT CENTRAL AND
SOUTHEASTERN DUNN COUNTY...

AT 550 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM 5 MILES WEST OF KILLDEER TO NEAR
MARSHALL...AND MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KILLDEER...DUNN CENTER...MANNING AND MARSHALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4746 10281 4717 10216 4702 10237 4731 10299
TIME...MOT...LOC 2350Z 289DEG 24KT 4736 10287 4715 10240

AYD
Special weather statement, Jun 24, 5:12 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
612 PM MDT WED JUN 24 2015

NDZ018-250045-
DUNN ND-
612 PM MDT WED JUN 24 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DUNN
COUNTY...

AT 612 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MANNING TO 4 MILES
WEST OF MARSHALL...AND MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4731 10252 4705 10216 4699 10272 4724 10283
TIME...MOT...LOC 0012Z 304DEG 16KT 4721 10270 4715 10244

AYD

The radar

The Bismarck radar (KBIS), 129 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado. Local standard time, as filed.

Hail, Dunn

When
June 24, 5:30 PM MST to 5:36 PM MST
Where
Dunn County, 2.73 mi WSW of Marshall
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.110, -102.380

Hail, Dunn

When
June 24, 5:30 PM MST to 5:40 PM MST
Where
Dunn County, 3.5 mi SW of Marshall
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.100, -102.390

Tornado, Dunn

When
June 24, 5:37 PM MST to 5:38 PM MST
Where
Dunn County, 6.42 mi SE of Emerson to 6.51 mi SE of Emerson
Rating
EF0
Path length
0.08 mi
Path width
15 yd
Reported by
Law Enforcement
Coordinates
47.110, -102.560

This tornado was reported by law enforcement to have basically touched the ground and almost immediately lift back into the parent thunderstorm. There was no damage and no structures were impacted, so the rating is EF0.

Hail, Dunn

When
June 24, 5:48 PM MST to 5:50 PM MST
Where
Dunn County, 3.5 mi SW of Marshall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.100, -102.390

Hail, Oliver

When
June 24, 8:05 PM CST to 8:15 PM CST
Where
Oliver County, 17.16 mi WNW of Hannover
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.240, -101.750

Hail, Mercer

When
June 24, 8:08 PM CST to 8:11 PM CST
Where
Mercer County, 2.07 mi S of Beulah
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.240, -101.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for North Dakota, 2015Warnings in North Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586713, 586716, 588446, 586715, 586718, 586717.